A rare disorder resulting from the cortex (outside part) of the adrenal glands (located at the upper end of each kidney) failing to produce hormones. These hormones are vital to many essential bodily functions, including the breaking down and use of carbohydrates and control of body salts; maintaining adequate blood pressure and blood sugar; stress response; and healing. The adrenal glands may be damaged or destroyed by AUTOIMMUNE DISEASE (in which the immune system produces antibiotics that attack one or more of the body's own tissues), tumors, or chronic infections such as tuberculosis.
A person who is developing Addison's disease may experience:
- Extreme weakness and fatigue.
- Darkening of the skin of the face, often as freckles or a deepening of tan.
- Weight loss and abdominal pain or cramps.
- A craving for salt.
The failure of the adrenal glands may be very gradual, causing an insidious worsening over months or years of weakness, lethargy, fainting, nausea, vomiting, diarrhea, abdominal pain, weight loss, and darkening of the skin and mouth lining. During the course of the illness, stresses such as infection, injury, or surgery may trigger an acute episode of severe symptoms called low blood pressure extreme weakness and mental confusion that may progress to coma.
- Listlessness, lack of energy
- Altered bowel habit-more, longer, toilet visits
- Altered appearance: the face looks darker, there are discolored patches.
Patients with Addison's Disease will have to take CORTICOSTEROID drugs for the rest of their lives. People with Addison's Disease are wanted to contact their doctor without delay at the first sign of infection or if they are injured, as they will need increased doses to help the body cope with any stress.
If Addison's Disease is suspected, blood tests will confirm reduced adrenal hormone levels and disturbed metabolism of salts and carbohydrates.
An adrenal crisis is a life-threatening emergency. It can follow hemorrhage into both adrenal glands in severe infections. It is common in children with severe infections. The commonest cause is an abrupt withdrawal of steroids after long-term treatment of Addison's Disease.